New Jersey, 2007

Winter Weather in New Jersey, December 9, 2007

December 9, 2007 · NWS PHI · 3 events in 3 counties and zones

A weak low pressure system combined with cold air near the surface to cause freezing rain across parts of northwest New Jersey from the late afternoon into the evening of the 9th. Ice accretions averaged around one tenth of an inch over the higher terrain of Warren and Morris Counties and up to one-quarter of an inch in Sussex County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak low pressure system combined with cold air near the surface to cause freezing rain across parts of northwest New Jersey from the late afternoon into the evening of the 9th. Ice accretions averaged around one tenth of an inch over the higher terrain of Warren and Morris Counties and up to one-quarter of an inch in Sussex County.

As precipitation started during the afternoon of the 9th in Sussex County, it began as freezing rain. In Morris and Warren Counties, the freezing rain was mainly confined to the higher terrain. Precipitation ended by midnight EST that evening.| |A large high pressure system that was over New York State and New England on the 9th supplied the dense, cold air near the surface. That morning a low pressure system started to develop along the stationary front in the Tennessee Valley. It supplied the overrunning moisture. While it was warm enough above the surface for precipitation to fall as rain, the cold dense air near the ground was tough to displace and the rain froze on contact. The low pressure system itself moved northeast and during the early evening on the 9th was near Pittsburgh, Pennsylvania. A secondary low pressure system formed along its warm frontal boundary east of Delaware overnight. By sunrise on the 10th, the low pressure system was already well east (about 150 miles) of the New Jersey coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 9, 4:51 PM EST, 9 minutes earlier.

Area forecast discussion, Dec 9, 4:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EST SUN DEC 9 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEAR THE AREA WITH A COUPLE OF
IMPULSES MOVING ALONG IT THROUGH TUESDAY NIGHT. A COLD FRONT
IS FORECAST TO CROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY. WEAK
HIGH PRESSURE SHOULD RETURN WEDNESDAY BUT THEN MOVE OFFSHORE AS
THE UNSETTLED PATTERN CONTINUES.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE PRECIPITATION MAKER TONIGHT IS THE AFOREMENTIONED FIRST
IMPULSE, WITH UPPER JET SUPPORT, A FAIRLY MODEST MID LEVEL TROF,
SOME DECENT ISENT LIFT AT I295 AND SOME DECENT LOWER LEVEL
FRONTOGENESIS. H8 DEW POINTS GET INTO THE 4 TO 8 DEG C RANGE. THE
BEST OFF THE ABOVE, EXCEPT THE MOISTURE, IS TARGETED NORTH.

AS OF 21Z, TEMPERATURES IN THE NWRN SEVEN COUNTIES RANGED FROM THE
MID 20S OVER THE FAR NWRN HIGHER ELEVATIONS TO THE MID 30S OVER
THE SOUTHERN AND EASTERN PORTIONS OF THOSE COUNTIES. THE DEW POINT
DEPRESSIONS GENERALLY RANGED FROM FIVE TO TEN DEGREES, AND THE
FEAR OF EVAPORATIVE COOLING IS WHY WE ARE MAINTAINING THE ADVISORY
FOR NOW OVER THE SECOND TIER OF COUNTIES (LEHIGH, NORTHAMPTON,
WARREN AND MORRIS). THE NEGATIVE EFFECTS OF THIS ARE MORE LIKELY
TO BE REALIZED AS ONE MOVES NORTHWEST, AND BOTH THE TEXT PRODUCT
AND THE GRIDS SHOW THIS. DESPITE THE FACT THAT WINDS COME AROUND
TO A NORTHERLY COMPONENT ALMOST EVERYWHERE BY 12Z, MODEL H950
TEMPS ARE PROGGED TO RISE OVER THE WHOLE AREA OVERNIGHT. WE
THEREFORE REFERENCE RISING TEMPERATURES OVERNIGHT IN THE TEXT
PRODUCT AND SHOW THIS IN THE GRIDS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
WE NOTE THAT YESTERDAY AT THIS TIME THE NAM WAS TAKING THE LOW
OUT TO SEA FURTHER NORTH THAN IT IS TODAY, WHILE THE GFS IS
MAINTAINING THE 12Z MON LOCATION THE NAM HAS NOW COME AROUND TO
FINDING. THIS IS ONE REASON WHY WE ARE LEANING TOWARD THE GFS IN
THE SHORT TERM. ANOTHER IS THAT THE ECMWF AND THE GFS ARE ONLY
GIVING A MODEST PUSH OF DRIER AIR INTO THE AREA LATE MONDAY INTO
MONDAY NIGHT, WITH AN ALMOST IMMEDIATE INVASION OF CLOUDS AND
PERHAPS EVEN PRECIP BY EARLY TUESDAY, WHILE THE NAM IS
CONSIDERABLY MORE ROBUST IN CARVING SOME COOLER AND DRIER AIR OUT
FOR US DURING THAT TIME PERIOD.

SO, THE FRONT GETS PULLED SOUTH BUT LIKELY NOT VERY FAR SOUTH OF
US TOMORROW, AND AFTER SOME BRIEF DRYING WITH HIGH PRESSURE
MOVING ACROSS THE AREA MONDAY NIGHT INTO EARLY TUESDAY, ANOTHER
LOW PRESSURE IMPULSE WILL RIDE ALONG THE BOUNDARY FROM THE WEST.
IT LOOKS TO BE A FAIR BET TO GIVE US MORE MAINLY LIGHT PRECIP.

BECAUSE OF THE PROXIMITY OF THE FRONT, GFS MODEL SOUNDINGS FOR
LATE MONDAY NIGHT INTO EARLY TUESDAY AGAIN HAVE A WARM LAYER ABOVE
THE SURFACE THAT MAKES FREEZING RAIN QUITE POSSIBLE WHEN SURFACE
TEMPS ARE BELOW THE MELTING LEVEL. THIS WOULD BE NORTHWEST DURING
THE FIRST PART OF THE DAY ON TUESDAY. WE DO CARRY A SLIGHT CHANCE
OF PRECIP CLOSER TO THE FRONT LATE MONDAY NIGHT, BUT MOST
LOCATIONS IN THAT SLIGHT CHANCE AREA ARE FORECAST TO BE WARM
ENOUGH FOR JUST RAIN IF PRECIPITATION OCCURS.

WE DONT PAINT A LOT OF SUNSHINE DURING THE SHORT TERM. WE ARE NOT
GOING WITH THE WARMER STAT GUIDANCE TEMPERATURES TOMORROW GIVEN
EXPECTED CLOUDS DOWN SOUTH WHERE THE MOST POTENTIAL FOR A
WARM-UP EXISTS. WITH THE CLOUDS RE-INVADING TO THE NORTH ON
MONDAY NIGHT, AND WITHOUT ANY COLD AIR ADVECTION OF NOTE FROM THE
GFS, WE DONT GO WITH THE COLDER STAT GUIDANCE.

WEVE ACCEPTED STAT GUIDANCE TEMPS FOR TUESDAY WITH THAT SYSTEM.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WE ARE PRETTY MUCH IN THE SAME BOAT AS YESTERDAY FOR THE EXTENDED.
MURKY WATERS...OR MODELS IN THIS CASE...KEEP US FROM HAVING HIGH
CONFIDENCE IN THIS FORECAST. THE MODELS ARE COMING MORE IN LINE WITH
EACH OTHER BUT FOR THIS PACKAGE WE LEANED TOWARDS THE GFS AND ECMWF
PER HPC GUIDANCE. IN THE END IT IS MOSTLY A BLEND OF HPC AND GFS MOS
GUIDANCE AND THEREFORE FEW CHANGES WERE MADE.

WE ARE STILL LOOKING AT 50S ON WEDS AND THURS FOR PHL AND SOUTH AND
MAYBE EVEN LINGER INTO FRIDAY. HOWEVER, IT SEEMS MORE LIKELY THAT
PHL WILL BE IN THE UPPER 40S BY FRIDAY. AND ONCE AGAIN THERE IS A
CHANCE /OR SCHC/ FOR PRECIP EVERY DAY THIS PERIOD UNTIL WE REACH THE
WEEKEND.

WEAK HIGH PRESSURE OVER THE AREA WEDNESDAY GETS PUSHED OFFSHORE AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE OHIO VALLEY. THIS SYSTEM
FIRST DRAGS A WARM FRONT ACROSS THE REGION THURSDAY FOLLOWED BY A
COLD FRONT THURSDAY EVENING. A SECOND COLD FRONT STEMMING FROM A LOW
OVER CANADA PUSHES THROUGH ON FRIDAY USHERING IN SOME DRIER AIR.
THIS SHOULD BRING A RETURN OF CAA AND MUCH COOLER TEMPS TO THE
REGION.

THE PERIOD COMES TO AND END WITH HIGH PRESSURE BUILDING IN FROM THE
WEST WITH COLD TEMPS AND MARKEDLY LESS PRECIP FOR THE WEEKEND. AT
LEAST THE END OF THE WEEK IS LOOKING PRETTY GOOD...FOR NOW

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
MVFR/IFR CONDITIONS THIS AFTERNOON WILL TRANSITION INTO ALL IFR THIS
EVENING AND THEN LIFR LATER TONIGHT. THE IFR/LIFR WILL PERSIST INTO
TOMORROW MORNING AND THROUGH THE TAF FORECAST PERIOD. ALL THE
PRECIPITATION MENTIONED IN THE TAFS IS LIQUID EXCEPT FOR KABE AND
KRDG WHERE A MIX HAS BEEN MAINTAINED.

BEYOND THE TAF PERIOD, MORE PRECIPITATION CAN BE EXPECTED ON TUESDAY
AND WEDNESDAY AND AGAIN ON THURSDAY AS A STRONG COLD FRONT IS
FORECAST TO MOVE THROUGH THE REGION.

&&

.MARINE...
A SERIES OF LOW PRESSURE SYSTEMS WILL AFFECT OUR AREA THIS WEEK AS A
FRONTAL ZONE MEANDERS OVER THE MID ATLANTIC REGION. THE FIRST LOW
WILL AFFECT OUR AREA TONIGHT INTO MONDAY. THE NEXT LOW WILL AFFECT
AREA WATERS LATE TUESDAY INTO WEDNESDAY. A STRONG COLD FRONT IS THEN
FORECAST TO CROSS THE AREA ON THURSDAY AS LOW PRESSURE TRACKS INTO
THE NORTHEAST.

NO HEADLINES WILL BE ISSUED THIS AFTERNOON, ALTHOUGH WE COULD SEE
WIND GUSTS APPROACH 25 KT AND SEAS APPROACH 5 FT ACROSS THE SOUTHERN
OCEAN WATERS OVERNIGHT TONIGHT. IT APPEARS THE NEXT EVENT WHICH WILL
NECESSITATE HEADLINES WILL BE THE ONE TUESDAY NIGHT INTO
WEDNESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR PAZ061-062.
     FREEZING RAIN ADVISORY UNTIL 7 AM EST MONDAY FOR PAZ054-055.
NJ...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR NJZ007-008.
     FREEZING RAIN ADVISORY UNTIL 7 AM EST MONDAY FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA/DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...MEOLA
AVIATION...KRUZDLO
MARINE...KRUZDLO
Hazardous weather outlook, Dec 9, 11:51 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1151 AM EST SUN DEC 9 2007

NJZ001-PAZ054-055-101700-
SUSSEX-CARBON-MONROE-
1151 AM EST SUN DEC 9 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-PAZ061-062-101700-
WARREN-MORRIS-LEHIGH-NORTHAMPTON-
1151 AM EST SUN DEC 9 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-067>071-
101700-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
1151 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-101700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1151 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
December 9, 5:00 PM EST to 10:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 9, 5:00 PM EST to 9:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
December 9, 5:00 PM EST to 9:00 PM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66782, 66783, 66784.